Kansas, 2003

Lightning Strike in Kansas, August 1, 2003

August 1, 2003 · NWS GLD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 4:15 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 4:15 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI AUG 1 2003

WILL BE UPDATING FORECAST SHORTLY AND INCREASING POPS OVER THE
FORECAST AREA AS DEEP MOIST CONVECTION CONTINUES TO INCREASE IN
COVERAGE AND INTENSITY OVER EASTERN COLORADO. HIGHEST POPS40 IN THE WEST
AND A SLIGHT CHANCE IN THE EAST THROUGH AROUND MIDNIGHT. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE BASED ON THE LATEST STABILITY
INDICES/REPORTS WEST OF THE AREA...MAINLY WEST OF THE
KANSAS/COLORADO BORDER. ACTIVITY WILL BEGIN TO DIMINISH WITH
LOSS OF INSOLATION.

PREVIOUS FORECAST BELOW:
--------------------------------------------------------------------

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE CHANCES THROUGH MID WEEK
AS THE NORTHWEST FLOW ALOFT CONTINUES.

TONIGHT...CONVECTION EXPECTED TO DEVELOP THIS AFTERNOON OVER EASTERN
COLORADO IN MOIST UPSLOPE FLOW. 18Z MESOETA AGGRESSIVELY DEVELOPING
ACTIVITY ON THE CHEYENNE RIDGE WHICH MOVES SOUTHEAST WITH THE 0-6 KM
MEAN WIND. GIVEN SHEAR VALUES BETWEEN 40 AND 50 KTS CANNOT RULE OUT
AN ISOLATED SUPERCELL/SEVERE STORM IN THE WESTERN ZONES BEFORE IT
FADES WITH COOLING BOUNDARY LAYER AFTER SUNSET. SOME THOUGHT GIVEN
TO SLIGHT CHANCES FOR NORTHEAST ZONES UNDER AREA OF UPPER LEVEL
DIVERGENCE ASSOCIATED WITH 60 TO 70 KT JET MAX NOSING OUT OF EASTERN
WYOMING. VISIBLE SATELLITE TRENDS HOWEVER SUGGEST ANY ACTIVITY THAT
DEVELOPS WILL BE ALONG MID LEVEL CONVERGENCE ZONE WHICH WILL REMAIN
JUST NORTHEAST OF THE FORECAST AREA.

SATURDAY AND SUNDAY...MODELS HAVE SLIGHTLY COOLED 850 AND 700 MB
TEMPERATURES ON SATURDAY COMPARED TO PREVIOUS RUNS...GFS MOST
AGGRESSIVELY. HOWEVER...ALL THE MODELS WERE TOO COOL ON FRIDAY. ETA
700 MB TEMPERATURES MIXED DOWN TO THE SURFACE PERFORMED THE BEST ON
FRIDAY...AND YIELD HIGH TEMPERATURES OF UPPER 80S TO LOWER 90S ON
SATURDAY FOLLOWED BY LOWER TO MIDDLE 90S ON SUNDAY WITH A GOOD
REBOUND. EXPECT TYPICAL LATE AFTERNOON AND EVENING CONVECTION
FAVORING WESTERN ZONES WITH 700 MB THETA E RIDGE OVER EASTERN
COLORADO AND NON-DESCRIPT VORTICITY MAXIMUMS SLIDING DOWN THE RIDGE
IN NORTHWEST FLOW.

MONDAY...700/850 MB TEMPERATURES CLIMB A FEW MORE DEGREES. GFS
BRINGS A SHORTWAVE INTO WESTERN NEBRASKA DURING THE DAY...WHILE THE
EXTENDED ETA IS A LITTLE FURTHER SOUTH/FASTER WITH THE SAME FEATURE.
SINCE BOTH MODELS ARE GENERATING LIFT/CONVECTION WITH THE
DISTURBANCE...WILL INSERT SLIGHT CHANCES IN THE NEBRASKA COUNTIES
FOR THE AFTERNOON. AS THE DISTURBANCE CONTINUES SOUTHEAST MONDAY
NIGHT...SLIGHT CHANCES ARE WARRANTED IN THE WEST...WITH AN UPGRADE
TO CHANCE IN THE NORTH/EAST GIVEN THE PROXIMITY OF THE UPPER
DYNAMICS.

EXTENDED (TUESDAY THROUGH FRIDAY)...UPPER LOW WOBBLES AROUND THE
EASTERN GREAT LAKES TUESDAY AND WEDNESDAY...BEFORE OPENING UP AND
MOVING EAST THURSDAY AND FRIDAY. KICKER RIDES OVER STRONG UPPER
RIDGE BUILDING OVER THE ROCKIES...WHICH WILL HERALD A RETURN TO HOT
AND DRY WEATHER TO THE FORECAST AREA. UNTIL THEN...NORTHWEST FLOW
ALOFT ON TUESDAY AND WEDNESDAY WITH 700 MB THETA E RIDGE OVER
EASTERN COLORADO. HARD TO FIND ANY VORTICITY MAXIMUMS IN THE
GFS...SO THINK CONVECTION WILL BE DIURNALLY DRIVEN OFF THE HIGHER
TERRAIN...AND WILL LIMIT COVERAGE TO TYPICAL AFTERNOON AND EVENING
VARIETY IN THE WESTERN ZONES. THURSDAY AND FRIDAY...GFS AND ECMWF IN
GOOD AGREEMENT WITH STRENGTH/POSITION OF UPPER RIDGE. GFS 700 MB
HEIGHTS HAVE RISEN A FEW DEKAMETERS COMPARED TO YESTERDAYS RUN...AND
LEND FURTHER SUPPORT TO UPPER 90S/LOWER 100S FOR BOTH DAYS.
OVERNIGHT LOWS SHOULD STEADILY CLIMB AS WELL AND TYPICALLY ARE IN
THE MIDDLE TO UPPER 60S WHEN HIGHS REACH NEAR OR ABOVE 100.

.GLD...NONE.

JDK
Hazardous weather outlook, Aug 1, 5:40 PM MST, 4 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST INTO THE TRI-STATE
AREA THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT
WILL DIMINISH BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER RIDGE OF WARM AIR WILL OCCILATE FROM WEST TO EAST OVER THE
REGION THROUGH THE PERIOD WITH NORTHWEST FLOW ALOFT CONTAINING WEAK
UPPER DISTURBANCES OCCURRING WHEN THE RIDGE OCCILATES TO THE WEST.
AS A RESULT THERE IS A CHANCE FOR A FEW THUNDERSTORMS ALMOST EVERY
AFTERNOON AND EVENING WITH SUNDAY AND THURSDAY CURRENTLY LOOKING
LIKE THE DAYS LEAST LIKELY FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING...MAINLY ALONG AND
EAST OF THE KANSAS/COLORADO BORDER.

RJC/MWM

In the hours before

Special weather statement, Aug 1, 4:51 PM MST, 5 hours 19 minutes before
COZ090>092-KSZ001-002-013-014-027-028-NEZ079-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT FRI AUG 1 2003

...SEVERE THUNDERSTORM WATCH NUMBER 829 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 11 PM MDT (MIDNIGHT CDT)...

THE WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN COLORADO...
YUMA...KIT CARSON AND CHEYENNE.

IN SOUTHWEST NEBRASKA...DUNDY.

IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...SHERMAN...THOMAS...
WALLACE AND LOGAN.

THUNDERSTORMS DEVELOPING RAPIDLY OVER EASTERN COLORADO WILL MOVE
SOUTHEAST THROUGH THE EVENING HOURS. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

MCGUIRE
Special weather statement, Aug 1, 8:21 PM MST, 1 hour 49 minutes before
COZ090>092-KSZ001-002-013-014-027-028-NEZ079-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT FRI AUG 1 2003

...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED...

SEVERE THUNDERSTORM WATCH NUMBER 829 HAS BEEN CANCELLED. SHOWERS AND
THUNDERSTORMS WILL CONTINUE...MAINLY EAST OF A LINE FROM TRIBUNE TO
COLBY TO STRATTON...HOWEVER THE THREAT FOR LARGE HAIL AND DAMAGING
WINDS HAS DIMINISHED.

MCGUIRE

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Norton

When
August 1, 10:10 PM MST
Where
Norton County, Norton
Reported by
NEWSPAPER
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Lightning struck the grain elevator in Norton, setting fire throughout the distribution system atop the elevator, and damaging grain in 12 of the 14 concrete bins. Damage assessments later showed that only the top 3-4 feet of grain in each of the 12 bins was damaged. Each bin was completely full of grain, for a total of 200,000 bushels.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367471.